Alert archive / Utah / Wind Advisories in 2023

Wind Advisory 2, NWS Salt Lake City, UT

January 22, 20234 counties in Utah

NWS Salt Lake City, UT issued this wind advisory at Jan 22, 2023, 1:17 PM MST for 4 counties in Utah. It took effect at Jan 22, 2023, 10:00 PM MST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2023, 1:17 PM MST (20:17 UTC)
In effect from
Jan 22, 2023, 10:00 PM MST
Expired
Jan 23, 2023, 3:04 AM MST
In force
5 hr
Issued by
NWS Salt Lake City, UT

Counties Box Elder County, UT, Davis County, UT, Salt Lake County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 23 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2023-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2023-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

404 
WWUS75 KSLC 222017
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
117 PM MST Sun Jan 22 2023

UTZ123-231130-
/O.CON.KSLC.HW.W.0001.230123T0000Z-230124T0000Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
117 PM MST Sun Jan 22 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON
TO 5 PM MST MONDAY...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Lower Washington County, mainly along the I-15 corridor
  from Leeds to Pintura as well as Hurricane and La Verkin and
  near the Beaver Dam Mountains.

* WHEN...From 5 PM this afternoon to 5 PM MST Monday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ103>105-231130-
/O.NEW.KSLC.WI.Y.0002.230123T0500Z-230123T1800Z/
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Including the cities of Brigham City, Snowville, Ogden, 
Bountiful, Salt Lake City, West Jordan, and Sandy
117 PM MST Sun Jan 22 2023

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 11 AM MST
MONDAY...

* WHAT...East winds 20 to 30 mph with gusts to 45 mph near canyons
  from Box Elder Canyon to Millcreek Canyon, 25 to 35 mph with 
  gusts to 55 mph for typically prone areas in eastern Davis and 
  eastern Weber Counties from Ogden to Bountiful.

* WHERE...Eastern Box Elder County, Northern Wasatch Front and 
  Salt Lake Valley.

* WHEN...From 10 PM this evening to 11 AM MST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects
  including decorations, garbage cans and lawn furniture. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
897 
WWUS75 KSLC 231004
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
304 AM MST Mon Jan 23 2023

UTZ103>105-231800-
/O.CAN.KSLC.WI.Y.0002.000000T0000Z-230123T1800Z/
/O.NEW.KSLC.WI.Y.0003.230123T1200Z-230123T1800Z/
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Including the cities of Brigham City, Snowville, Ogden, 
Bountiful, Salt Lake City, West Jordan, and Sandy
304 AM MST Mon Jan 23 2023

...WIND ADVISORY NOW IN EFFECT FROM 5 AM MST UNTIL 11 AM MST THIS
MORNING...

* WHAT...Northeast to east winds 20 to 30 mph with gusts to 45 
  mph near canyons from Box Elder Canyon to Millcreek Canyon, 25 
  to 35 mph with gusts to 55 mph for typically prone areas in 
  eastern Davis and eastern Weber Counties from Ogden to 
  Bountiful.

* WHERE...Eastern Box Elder County, Northern Wasatch Front and Salt
  Lake Valley.

* WHEN...From 5 AM MST until 11 AM MST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects
  including decorations, garbage cans and lawn furniture. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ123-240000-
/O.CON.KSLC.HW.W.0001.000000T0000Z-230124T0000Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
304 AM MST Mon Jan 23 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Lower Washington County, mainly along the I-15 
  corridor from Leeds to Pintura as well as Hurricane and La 
  Verkin and near the Beaver Dam Mountains.

* WHEN...Until 5 PM MST Monday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

For more information from the National Weather Service visit
For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Jan 22, 4:00 AM MST, 9 hours 17 minutes earlier.

Area forecast discussion, Jan 22, 4:00 AM MST, 9 hours 17 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
400 AM MST Sun Jan 22 2023

.SYNOPSIS...An area of low pressure and associated cold front will
bring light snow to much of the state Sunday into Monday along
with gusty winds, especially across southwest and southern Utah.
Colder temperatures will build into the region behind this system
through much of the rest of the week.

&&

.SHORT TERM (Through 12Z/6AM Tuesday)...Early morning satellite
and upper air analysis reveals the presence of a closed low across
central Idaho with an attendant cold front extending southward
into northern Nevada. This low and cold front combination will
quickly descend southward across northern Utah and the west
deserts this morning, prompting a wind shift to the north while
promoting upslope enhancement, especially along the I-15 corridor
from central Utah to Cedar City from late morning/early afternoon
through Monday morning. Meanwhile, deterministic and ensemble
guidance are tightly clustered around the idea of tracking the
closed low southward along the NV/UT border today, with the low
center reaching the St. George area this evening. The low is now
forecast to track along the Arizona/Mexico border on Monday.
Previously, model consensus took the low across northern Arizona
on Monday. This farther south should be of little consequence in
terms of southern Utah impacts.

Going back to the progression of snowfall, as of 3AM, UDOT webcams
confirm snow reaching the ground across NW Utah. These snow
showers will quickly expand south and east across northern Utah
this morning, with a quick shot of snow for the Wasatch Front and
northern valleys from mid-morning into mid-afternoon before
diminishing. CAMs do continue to indicate a modest period of lake
effect/lake enhancement juxtaposed with favorable northerly
upslope flow up the Tooele Valley from late morning into mid-
afternoon, a few hours later than yesterday's forecast. While most
northern Utah valleys will see a trace to 2" of snow, up to 4"
appears achievable in the Tooele Valley, especially in the south
end of the valley and across benches SE of Tooele. Snow will
further expand across central and southern Utah from this
afternoon into the evening (with the exception of Lower Washington
County, Zion and Kanab areas due to downsloping/shadowing). Snow
will then gradually diminish across northern Utah overnight, with
the exception of locations favored in northeast/easterly flow.
Across central and southern Utah, snow will continue along I-15
from Cove Fort to Cedar City overnight into Monday morning and
across the central/southern mountains as upslope flow will be in
progress here. Farther south, the combination of deformation and
upslope flow will promote light to occasionally moderate snow
across south-central Utah (mainly above 5,500 feet), Capitol Reef
and Western Canyonlands, with snow continuing here through Monday
morning. Upslope areas favored in easterly flow such as fiftymile
mountain and the Henry Mountains could see up to 6" of snow, with
the upper end of the distribution suggesting locally up to 12"
here.

Next up to discuss with this system will be winds and associated
blowing snow impacts. 700mb N-NE flow in the wake of the surface
cold front is forecast to reach 45-50kts from late this afternoon
to early Monday morning across the west deserts and SW Utah. While
forecast snowfall amounts are generally light here (0.5" to 3"
with higher amounts limited to upslope areas) the low density
nature of the snow will promote blowing/drifting of existing and
newly fallen snow. Transportation partners are particularly
concerned about these impacts across SW Utah, so have issued
Winter Weather Advisories here to account for the blowing snow
impacts such as reduced visibility and icy spots. Upslope areas
along the I-15 corridor will more easily reach Advisory criteria
as mentioned above. Across SE Utah, patchy blowing snow will be
problematic as well, especially above 5500', so even though
amounts aren't forecast to reach traditional amounts-based
criteria for a wide swath of the forecast zones (the exception
being Capitol Reef and Western Canyonlands) patchy blowing snow
tipped the scales in favor of the Advisory issuance.

Finally, as low to mid level winds swing around to the east late
tonight and Monday morning, enhanced canyon winds will result
across the Wasatch Front north to Tremonton. Gusts in the 35-45
mph range are most likely near the mouths of canyons. The thermal
profile appears most supportive from Davis County northward
through Tremonton, as forecast soundings indicate a modest
critical layer here. This is not expected to be a downslope wind
event due to the weak nature of the thermal gradient coupled with
the fact that the pressure gradient is forecast to be oriented
N-S/NW- SE through the period of strongest easterly winds. Farther
south, have issued a High Wind Warning for Lower Washington
County, specifically from Leeds to Pintura and across other wind-
prone locations of the county. Cold, dense northerly flow will
accelerate through the Canyon from Sunday evening through Monday
evening. Wind gusts are forecast to be solidly in Advisory
criteria, however over 1/4 of the wind gust distribution resides
in the 60-70 mph range. Given the density of the incoming airmass
in the wake of this system, think at least a short duration of
60+ wind gusts are in the cards.

.LONG TERM (After 12Z/6AM Tuesday)...Main feature for the long
term is a longwave ridge that remains over us. Throughout the
early and mid portions of the period, we will remain on the
eastern fringes of this ridge. This will allow for a series of
shortwaves to effect our area. By the end of the forecast period,
there is a good indication for a return to an active pattern.

For the beginning portion of the long term, a few shortwaves will be
making their way through the area. While there are subtle
differences in how far west these shortwaves go, they all impact
primarily northern and central Utah and southwest Wyoming. Each of
these systems brings an increased chance at seeing some light snow
showers in the aforementioned areas. No major accumulations are
forecasted at this time as these storms will be coming from a drier
and colder continental air mass. This means that the snow
accompanying these systems will be of low density.

There is still some uncertainty with regards to what happens after
Thursday. The EC deterministic still brings a system on Friday,
while both the GFS and EC deterministic models have a trough that
moves through the area on Sunday. Ensemble guidance does shows some
uncertainty with regards to location and strength, however ensemble
guidance also indicates that the ridge will retrograde and we will
return to an active pattern by the beginning of the following week.

The coldest temperatures are expected between Tuesday and Thursday.
Highs will be 10 to 15 degrees below normal while lows will be 5 to
10 degrees below normal. Temperatures will really struggle to get
above freezing for most locations. High temperatures are expected to
range from the mid 20s to near 30 for the Wasatch Front, to the mid
40s for lower Washington County. Lows will range from the teens in
the Wasatch Front to the mid 20s for lower Washington County.

&&

.AVIATION...KSLC...Light southerly winds expected to switch to
northwest winds between 14Z and 16Z. Snow showers expected to begin
between 14Z and 16Z and persist until ~20Z. Lowered flight
categories will be possible during the snow showers. MVFR conditions
possible due to lowered CIGS between 3kft and 5kft. CIGS will begin
to increase around 00Z. Mountain obscuration will likely occur with
these lowered CIGS.

.REST OF UTAH AND SOUTHWEST WYOMING...Light and variable winds
expected until a cold front arrives and pushes winds to the
northwest. Gusts will be possible, with the highest gusts occurring
in the evening Sunday into Monday early morning in western Utah.
These gusts will range from 30 to 40kts with areas between KCDC and
KSGU experiencing gusts up to 50kts. Valley fog will be possible
until snow arrives. Snow will begin in northwest Utah and move
southeastward and effect most of the state at some point today. Snow
is expected to persist in eastern Utah through Monday morning.
Reductions in visibility from the fog will be replaced with
reductions in visibility from this snow. Due to this and lowered
ceilings, lower flight categories will be possible throughout the
day.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory from 8 AM this morning to 5 AM MST
     Monday for UTZ115-116.

     Winter Weather Advisory from 11 AM this morning to 11 AM MST
     Monday for UTZ122.

     High Wind Warning from 5 PM this afternoon to 5 PM MST Monday
     for UTZ123.

     Winter Weather Advisory from 2 PM this afternoon to 11 AM MST
     Monday for UTZ128>130.

     Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
     Monday for UTZ131.

WY...None.
&&

ADeSmet/Cecava

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 2:30 AM MSTWinter Weather AdvisorySLCBeaver, Emery, Garfield, Iron, Juab, Kane and 5 more33 hr
Jan 22, 2:34 AM MSTHigh Wind WarningSLCWashington38 hr

Nearby

Wind Advisories in Utah, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.